Alert archive / Mississippi / River Flood Warnings in 2017
River Flood Warning 58, NWS Memphis, TN
NWS Memphis, TN issued this river flood warning at Dec 21, 2017, 10:57 AM CST for Quitman County, Mississippi. It took effect at Dec 23, 2017, 9:36 PM CST. It was in force for 45 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2017, 10:57 AM CST (16:57 UTC)
- In effect from
- Dec 23, 2017, 9:36 PM CST
- Expired
- Dec 25, 2017, 6:51 PM CST
- In force
- 45 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- Minor
County Quitman County, MS
The radar
The Memphis radar (KNQA), 127 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Coldwater River at Marks (MKSM6).
- Action stage
- 35 ft
- Minor stage
- 39 ft
- Moderate stage
- 41 ft
- Major stage
- 43 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07275950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Dec 21, 10:48 AM CST, 9 minutes earlier.
Area forecast discussion, Dec 21, 10:48 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1048 AM CST Thu Dec 21 2017
.DISCUSSION...
Skies are cloudy across the forecast area this morning with
temperatures ranging from the mid 40s to the lower 50s.
Visibilities have improved a little so will let Dense Fog Advisory
expire at 11 am. With the low clouds over the region, temperatures
are not warming as much as expected so have lowered forecast highs
for this afternoon. Updated forecast will be sent out just after
11 am.
ARS
&&
.PREV DISCUSSION... /issued 403 AM CST Thu Dec 21 2017/
Still on track for a heavy rain event for the Midsouth tomorrow
into tomorrow night. A flash flood watch will likely be needed
later today.
Temperatures this morning range from near 40 degrees in northwest
Tennessee where skies are clear, to near 50 degrees for the
remainder of the Midsouth where a deck of low stratus and fog
were present. Dense fog has developed across parts of the Delta
and expect it to spread northward this morning. As a result a
dense fog advisory has been issued until 9 AM for portions of the
Midsouth, including Memphis and Tupelo.
Cloud cover and fog will be slow to lift this morning, but by the
afternoon expecting at least some breaks in the clouds which will
help to warm temperatures into the low to mid 60s. Get out and
enjoy it today, as the rest of the forecast period features either
wet or colder conditions... this may be the last great day for
awhile. Tomorrow night will be quite warm for late December, with
overnight lows only reaching the upper 50s for much of the Delta
and Memphis, with lower 50s likely elsewhere. Rain showers will
begin to form by late tonight, but heavier precipitation will hold
off until after morning.
Friday will be the most active weather day of the forecast period,
with a heavy rain event becoming increasingly likely across
portions of the Midsouth. Model consensus favors an area of strong
frontogenesis developing along and near the I-40 corridor,
leading to a prolonged period of heavy precipitation. Guidance has
been consistently producing an area of 3-5 inches of rainfall,
with Memphis and Jackson situated right in the bullseye. The good
news is this rain will be spread across a 24 hour period which
should help to limit any flash flooding... But given the recent
rainfall and the potential for isolated areas of 5+ inches, a
flash flood watch will likely be needed by later today.
By Saturday morning the frontal boundary will finally be exiting
the area to the east, with any lingering anafront showers likely
ending by midday. It will feel much cooler after experiencing so
many days in the 60s this past week.. high temperatures will only
reach the mid to upper 40s across most of the Midsouth. Low
temperatures will fall to near freezing Saturday night.
Christmas Eve will see even colder conditions, with high
temperatures struggling to get above 40 degrees for much of the
region. Occasional flurries are possible, mainly across northern
portions of the Midsouth, but anyone hoping for accumulating
snowfall for Christmas will likely be disappointed. Low
temperatures Sunday night will fall into the 20s.
Christmas day will see continued cold, but dry conditions. Highs
will top out in the low to mid 40s under mostly sunny skies.
Beyond Christmas day models continue to have a poor handle on the
upper level pattern. To illustrate this uncertainty, one needs to
look no farther than the Euro ensemble guidance which has a high
temperature spread next Wednesday of nearly 30 degrees, anywhere
from 34 degrees to 58 degrees for a high temperature. Stay tuned.
WLC
&&
.AVIATION.../12z TAFs/
Poor aviation conditions are expected to continue into early
afternoon with VLIFR/LIFR cigs and vsbys continuing through mid
morning, only improving to IFR by late morning. Eventually, low
cigs and vsbys will mix out with a brief return to VFR this
afternoon. Increasing south winds can also be anticipated at 8 kts
or greater by this afternoon.
Low stratus and advection fog should redevelop by this evening and
continue through the remainder of the forecast period. Rain
showers will also redevelop after midnight and intensify in
intensity on Friday morning. IFR conditions or lower are
anticipated, especially after midnight. Brisk south winds greater
than 8 kts will continue overnight into Friday morning.
JLH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 11 AM CST this morning for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
MO...Dense Fog Advisory until 11 AM CST this morning for Dunklin-
Pemiscot.
MS...Dense Fog Advisory until 11 AM CST this morning for Alcorn-
Benton MS-Calhoun-Coahoma-DeSoto-Lafayette-Marshall-Panola-
Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-Tippah-
Tishomingo-Tunica-Union-Yalobusha.
TN...Dense Fog Advisory until 11 AM CST this morning for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Lake-Lauderdale-Madison-
McNairy-Shelby-Tipton.
&&Hazardous weather outlook, Dec 21, 9:30 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 930 AM CST Thu Dec 21 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221730- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 930 AM CST Thu Dec 21 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A Dense Fog Advisory is in effect for much of the Mid-South through 11 AM CST as visibilities have fallen to one quarter mile or less. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A heavy rainfall event is becoming increasingly likely Friday morning through late Friday night. An area of 3-5 inches of rainfall is expected, centered along the I-40 corridor with isolated higher amounts. This could lead to areas of flash flooding. Keep a close eye on the forecast as we head into tomorrow. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any flooding to the NWS in Memphis.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 2:41 AM CST | Dense Fog Advisory | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 6 hr |
| Dec 21, 8:56 AM CST | Dense Fog Advisory | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 12 more | 2 hr |
| Dec 21, 10:59 AM CST | River Flood Warning | MEG | Madison | 3 days |
| Dec 21, 10:59 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 9 days |
| Dec 21, 10:59 AM CST | River Flood Warning | MEG | Fayette, Shelby | 53 hr |
| Dec 21, 3:31 PM CST | Flash Flood Watch | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 39 hr |
Nearby
River Flood Warnings in Mississippi, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.